Kansas, 2016Tornadoes and Flash Flooding in Kansas, May 21, 2016
May 21, 2016 · NWS GLD · 17 events in 3 counties and zones
Late in the afternoon through the evening a slow moving group of severe storms moved through part of Northwest Kansas underneath an upper level disturbance. This setup was favorable for the development of four weak, short-lived tornadoes in Wichita county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late in the afternoon through the evening a slow moving group of severe storms moved through part of Northwest Kansas underneath an upper level disturbance. This setup was favorable for the development of four weak, short-lived tornadoes in Wichita county. Since the tornadoes remained in open country no damage was reported with them. Large hail was very common with these storms. The largest hail size was 4.25 inches in diameter reported in south central Logan County. The prolonged heavy rainfall from the storms led to flash flooding along the Highway 25 corridor in northern Wichita and southern Logan counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 21, 1:13 PM CST, 3 hours 47 minutes earlier.
Area forecast discussion, May 21, 1:13 PM CST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
113 PM MDT SAT MAY 21 2016
.SHORT TERM...(This evening through Sunday)
Issued at 1222 PM MDT Sat May 21 2016
Latest upper air and satellite data place a closed upper level low
over the Pacific Northwest. Increased upper level moisture is seen
rotating around the base of the closed low. Over the Desert
Southwest a band of dry air/subsidence was also rotating around the
closed low. This narrow corridor may not move over the Tri-
State area until later this evening. To the east an expanse of low
clouds and drizzle continued over the northeast half of the Tri-
State area under a short wave ridge. At the surface a couple low
pressures were located over Eastern Colorado, one over Denver and the
other developing over Southeast Colorado. A dry line extended from
near Denver, arcing southeast to the KS/CO border, then curving back
southwest into New Mexico. East of the dry line a warm front was
slowly moving northeast across the Tri-State area, as evident by the
eroding stratus.
For the rest of the afternoon expect thunderstorms to begin
developing in the 2-3 PM MT time frame along the dry line. As the
afternoon progresses expect the coverage to increase between the dry
line and the warm front, where the instability axis will be located
over the southern part of the area. Low-level and deep layer shear
also increase through the afternoon, causing storm intensity to
also increase. Storm movement will be to the northeast at 35 MPH,
which is perpendicular to the instability axis. This will serve to
limit the duration/extent of the severe storms. Expect storm
coverage to peak around 5 PM MDT before storms move east of the
area. Meanwhile overcast skies and drizzle are expected to
continue north of the warm front.
Main uncertainty today will be how far north will the warm front
move during the afternoon. The further north the front moves, the
more of the area will be impacted by severe weather.
Regarding hazards for today, large hail up to baseball size will be
possible with the strongest storms, as well as damaging winds and
tornadoes. The best window of opportunity for tornadic development
will be from roughly 5 PM to 7 PM MDT, although development may
begin an hour earlier.
This evening severe storm activity should move east of the area
around 9 PM MDT. During the early evening storms may become
elevated before moving east of the area. Have the highest chances
for measurable precipitation east of highway 83 where the low levels
will be saturated the deepest and the isentropic lift will be
strongest. Overnight fog will develop, mainly along and east of
Highway 25. The lowest visibilities will be around sunrise. Winds
will turn more to the southeast as a pre-frontal trough moves
through.
Sunday morning fog and drizzle will continue over the east half of
the area. Mid to late morning the fog will lift and the stratus
will begin to erode as the warm front moves through. The drizzle
should end by late morning.
Sunday afternoon mixed layer CAPE increases east of a dry line
between of Highway 25 and Highway 83. Meanwhile an upper level
short wave trough moves over the dry line by mid afternoon, which
should cause storms to begin firing along the dry line. Storm
motion will again be to the northeast at 35 MPH. Deep layer shear
will not be as strong as today, but am still expecting severe storms
to develop. Storm coverage will expand along and east of the dry
line during the latter half of the afternoon.
Regarding hazards for Sunday afternoon, large hail up to ping-pong
ball size is possible, along with damaging winds. Tornadoes will
also be possible during the last couple hours of the afternoon as 0-
1km shear increases to 25 kts with the strengthening low level
jet.
.LONG TERM...(Sunday night through Saturday)
Issued at 112 PM MDT Sat May 21 2016
Thunderstorms will linger through Sunday evening then begin to
diminish after midnight as the shortwave trough lifts north.
However...surface cold front will move through overnight so cannot
rule out an isolated shower/thunderstorm through the night.
Southwesterly flow aloft Monday through Wednesday will result in
occasional chances for showers and thunderstorms as a series of
shortwave troughs move through. Currently the area is outlooked
for severe weather by SPC only for Day 4 (Tuesday). The
instability axis will be along and north of a Hill City to Yuma
line with little to no instability south of that area. However the
set up will be similar on Wednesday with the instability axis a
bit further south perhaps. Thursday stands out as the day with the
best upper forcing since the main upper low will be ejecting
across the central Rockies and adjacent plains. Instability for
severe weather may be limited by cloudiness due to low level
easterly flow in place north of the surface front which will be
over southwest Kansas. However given the strong forcing, weak to
moderate instability and strong deep layer shear another round of
severe weather cannot be ruled out on Thursday. The upper low,
and accompanying chances of precipitation, will linger at least
through Friday, then the models diverge next weekend with how fast
to lift it out. All in all, a rather wet pattern can be expected
for the long term period with temperatures near to slightly above
normal.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1110 AM MDT Sat May 21 2016
VFR to IFR conditions forecast for the TAFs. The low stratus is
eroding on its southern edge this morning. It should clear KGLD by
18z, remaining just north of the site. KMCK will have MVFR
ceilings for the first few hours of the TAF, then cloud bases will
fall to IFR and should remain there through Sunday morning. A few
of the models have the ceilings lifting of MVFR for a few hours
during the night, however this seems unlikely. If this does occur, it
could be in response to the warm front moving through since there
will be a slight shift in the wind direction to the south at the
same time cloud bases raise briefly. Overnight fog will develop at
both sites, with the lowest visibility occurring at KGLD. The fog
and stratus end mid to late morning Sunday.
Strong to severe storms are expected this afternoon, but most if
not all of the activity will remain south of KGLD.
&&
.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...JTL
LONG TERM...024
AVIATION...JTL
Hazardous weather outlook, May 21, 8:54 AM CST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
854 AM MDT SAT MAY 21 2016
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221500-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
854 AM MDT SAT MAY 21 2016 /954 AM CDT SAT MAY 21 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...TODAY AND TONIGHT...
AREAS OF FOG MAY REDUCE VISIBILITIES TO LESS THAN A MILE AT TIMES
THIS MORNING.
A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING WEST OF A BREWSTER TO GOVE LINE. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS, HOWEVER A TORNADO CANNOT BE
RULED OUT LATE THIS AFTERNOON INTO EARLY EVENING. ANTICIPATE THE
SEVERE WEATHER TO LAST UNTIL AROUND 9 PM MDT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
ANOTHER ROUND OF SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY
AFTERNOON AND EVENING EAST OF KANSAS HIGHWAY 25. LARGE
HAIL...DAMAGING WIND AND AN ISOLATED TORNADO ARE THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. ANY WEATHER
REPORTS THROUGH SOCIAL MEDIA OR BY PHONE ARE GREATLY APPRECIATED.
JTL
In the hours before
Special weather statement, May 21, 4:45 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM MDT SAT MAY 21 2016
COZ090-091-KSZ001-013-014-220200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE-SHERMAN-THOMAS-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
ST. FRANCIS...BIRD CITY...GOODLAND...COLBY
445 PM MDT SAT MAY 21 2016 /545 PM CDT SAT MAY 21 2016/
THROUGH 8 PM MDT (9 PM CDT)...SOUTH TO SOUTHEAST WINDS OF 20 TO 35
MPH WITH GUSTS UP TO 50 MPH WILL CONTINUE. THIS WILL CAUSE
DIFFICULT TRAVEL ON WEST TO EAST ROADWAYS, ESPECIALLY FOR HIGH
PROFILE VEHICLES.
Event by event
11 hail, 4 tornado, 2 flash flood. Local standard time, as filed.
Hail, Wichita
- When
- May 21, 5:00 PM CST to 5:11 PM CST
- Where
- Wichita County, 4.72 mi WNW of St Theresa
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.567, -101.515
The hail size during this period ranged from quarter to ping-pong ball in size.
Hail, Wichita
- When
- May 21, 5:16 PM CST to 6:00 PM CST
- Where
- Wichita County, 7.2 mi NNE of St Theresa
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.642, -101.367
The hail sizes during this period ranged from nickel to hen egg size.
Hail, Logan
- When
- May 21, 5:22 PM CST
- Where
- Logan County, 0.88 mi SW of Russell Spgs
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.910, -101.180
Hail, Logan
- When
- May 21, 5:25 PM CST
- Where
- Logan County, 20.75 mi S of Mc Allaster
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.701, -101.438
Hail, Wichita
- When
- May 21, 5:54 PM CST
- Where
- Wichita County, 8.72 mi NW of St Theresa
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 38.644, -101.538
Estimated time of report from radar and size of hail stone from the picture on social media.
Hail, Wichita
- When
- May 21, 5:55 PM CST to 6:11 PM CST
- Where
- Wichita County, 6.4 mi N of St Theresa
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.642, -101.414
The hail sizes ranged from quarter to tennis ball size during this period.
Tornado, Wichita
- When
- May 21, 6:05 PM CST to 6:06 PM CST
- Where
- Wichita County, 5.67 mi NNE of St Theresa to 5.82 mi NNE of St Theresa
- Rating
- EF0
- Path length
- 0.17 mi
- Path width
- 25 yd
- Reported by
- Storm Chaser
- Coordinates
- 38.628, -101.397
The video of this tornado from storm chasers shows the tornado lasting less than a minute. The tornado occurred northeast of the CR F and CR 10 intersection. The tornadic circulation on radar indicates the tornado moved northeast during its lifetime. No damage was reported with this tornado since it remained over an open field.
Flash Flood, Wichita
- When
- May 21, 6:10 PM CST to 9:30 PM CST
- Where
- Wichita County, 10.85 mi NNE of St Theresa to 10.86 mi NNE of St Theresa
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.699, -101.368
Heavy rainfall from slow moving and training thunderstorms produced rainfall rates of an inch or more per hour for three consecutive hours. Total estimated rainfall amounts were around 3 to 5 inches over the flash flood area. The Emergency Manager estimated there to be four inches of water over Highway 25 where the highway crosses Chalk Creek in far northern Wichita county just south of the county line. This was reported an hour after the rainfall had ended.
Tornado, Wichita
- When
- May 21, 6:13 PM CST to 6:14 PM CST
- Where
- Wichita County, 9.26 mi NNE of St Theresa to 9.48 mi NNE of St Theresa
- Rating
- EF0
- Path length
- 0.43 mi
- Path width
- 25 yd
- Reported by
- Storm Chaser
- Coordinates
- 38.677, -101.374
Video of this tornado from storm chasers shows the tornado lasting a minute as it quickly moves from west to east, crossing Highway 25. The tornado quickly dissipates after crossing the highway. No damage was seen due to the tornado remaining over open fields.
Hail, Wichita
- When
- May 21, 6:15 PM CST
- Where
- Wichita County, 8.35 mi NNE of St Theresa
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.660, -101.367
Tornado, Wichita
- When
- May 21, 6:21 PM CST to 6:22 PM CST
- Where
- Wichita County, 4.89 mi NNE of St Theresa to 5.01 mi NNE of St Theresa
- Rating
- EF0
- Path length
- 0.13 mi
- Path width
- 25 yd
- Reported by
- Storm Chaser
- Coordinates
- 38.618, -101.407
The video from a storm chaser of this tornado shows the tornado lasting less than a minute over an open field. Radar data of this tornado shows the tornadic rotation moving northeast. The location of the tornado is halfway between CR G and CR F just west of CR 10.
Flash Flood, Logan
- When
- May 21, 6:50 PM CST to 10:30 PM CST
- Where
- Logan County, 15.23 mi SW of Russell Spgs to 15.22 mi NNE of St Theresa
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.766, -101.372
Heavy rainfall from slow moving training thunderstorms produced rainfall rates of an inch or more per hour for three consecutive hours with estimated rainfall amounts around three to five inches over the flash flood area. The Emergency Manager estimated eight inches of water over Highway 25 where the highway crosses Twin Butte Creek. This was reported an hour after the rainfall had ended.
Hail, Logan
- When
- May 21, 7:12 PM CST
- Where
- Logan County, 13.66 mi SW of Russell Spgs
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.800, -101.372
Tornado, Wichita
- When
- May 21, 7:15 PM CST to 7:16 PM CST
- Where
- Wichita County, 9.85 mi NNE of St Theresa to 9.96 mi NNE of St Theresa
- Rating
- EF0
- Path length
- 0.11 mi
- Path width
- 25 yd
- Reported by
- Trained Spotter
- Coordinates
- 38.676, -101.345
A trained spotter reported a brief tornado and no damage. The tornadic circulation on radar indicated the tornado was moving toward the northeast. The path of the tornado was in between CR D and CR B just east of CR 13 close to a farm.
Hail, Wichita
- When
- May 21, 7:58 PM CST
- Where
- Wichita County, 11.79 mi NNE of St Theresa
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.705, -101.338
Hail, Logan
- When
- May 21, 8:05 PM CST
- Where
- Logan County, 16.21 mi SSW of Russell Spgs
- Measured
- 4.25 in hail
- Reported by
- Public
- Coordinates
- 38.705, -101.289
Hail, Thomas
- When
- May 21, 10:00 PM CST
- Where
- Thomas County, 0.69 mi S of Brewster
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.360, -101.380
The hail sizes ranged from nickel to quarter size.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 21, 2016$283,000 · 2.5 in hail · 13 events
- Tornado and Hail in Montana, May 21, 2016EF1 · 36 events
- Flood and Hail in Texas, May 21, 2016$31,000 · 1.5 in hail · 10 events
- Flash Flood and Hail in Texas, May 21, 20162 in hail · 33 events
- Hail and Damaging Winds in Montana, May 21, 20161.75 in hail · 23 events
- Tornado and Hail in Washington, May 21, 2016$20,000 · EF0 · 2 events
- Hail in New Mexico, May 21, 20161.25 in hail · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 21, 201654 kt wind · 3 events
- Hail in North Carolina, May 21 to 22, 20161 in hail · 3 events
- Flash Flood and Damaging Winds in North Carolina, May 21, 2016$2,000 · 50 kt wind · 3 events
- Waterspouts in Gulf of Mexico, May 21, 20163 events
- Hail and Damaging Wind in Wyoming, May 21, 20161.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633624, 633625, 633626, 633627, 633628, 633629, 633640, 633782, 633642, 633630, 633635, 633783, 633631, 633641, 633632, 633633, 633634.